Pennsylvania, 2005

Damaging Wind in Pennsylvania, August 13, 2005

August 13, 2005 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 13, 9:55 AM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 13, 9:55 AM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1055 AM EDT SAT AUG 13 2005

.SHORT TERM (REST OF TODAY THROUGH TONIGHT)...

ANOTHER SCORCHER SETTING UP FOR MUCH OF THE CWA THIS AFTERNOON (WITH
HEAT INDICES FROM THE MID 90S AND LOWER 100S OVER THE CENTRAL AND SE
ZONES)...AIDED BY ABUNDANT SUNSHINE...A GENERALLY DOWNSLOPE SW
WIND...AND DEWPOINTS IN THE 70-75F RANGE. ISSUED A SPS EARLIER TO
HIGHLIGHT THE HIGH HEAT INDICES AND NOTE SOME PRECAUTIONS.

STRONG DIFFERENTIAL HEATING (SOUTH OF THE CLOUDS/SFC COOL FRONT FROM
SRN NEW YORK TO NE OHIO)...COMBINED WITH WEAK TO MODERATE LLVL
THETA-E CONVERGENCE ACROSS NCENT PENN AND THE MIDDLE SUSQ
VALLEY...AND AN APPROACHING UPPER SHORT WAVE AXIS EXTENDING FROM NE
OHIO TO WEST VA LATE THIS MORNING WILL YIELD RELATIVELY HIGHER POPS
(60%).

MID LEVEL WIND FIELD HAS SLACKENED AND BECOME MORE UNIDIRECTIONAL
COMPARED TO YESTERDAYS NICELY VEERING WIND PROFILE AND NW FLOW
ALOFT. HOWEVER...AIRMASS WILL BECOME VERY UNSTABLE AGAIN WITH MEAN
SREF CAPES THIS AFTERNOON NEAR 2100 JOULES. SO...TSTM TYPE SHOULD BE
GENERALLY STRONG TO POSSIBLY SVR PULSE (THOUGH WIND FIELDS ARE
STRONG ENOUGH TO CREATE SOME MULTI CELL/SHORT BOW ECHOES ACROSS THE
NORTHERN PENN MTNS).

SFC FRONT HANGS UP SOMEWHERE ACROSS CENTRAL PENN TONIGHT THROUGH
MUCH OF SUNDAY WITH SCATTERED SHOWERS AND TSRA CONTINUING...BEFORE A
SLIGHTLY STRONGER N/NE FLOW AT LLVLS PUSHES THE BOUNDARY SOUTH OF
THE MASON DIXON LINE SUNDAY NIGHT INTO MONDAY  ALLOWING DRIER AND
COOLER AIR TO GRADUALLY FILTER INTO THE REGION.

&&

.PREVIOUS DISCUSSION...
(ISSUED 322 AM EDT SAT AUG 13 2005)

SHORT TERM (TODAY)...
TRIPLE-H WEATHER HERE TO STAY FOR A WHILE AS UPPER RIDGE ANCHORED
OFF EASTERN SEABOARD WILL CONTINUE TO DELIVER A STEADY DIET OF
SUBTROPICAL MOISTURE AND WARMTH TO THE MID ATLANTIC AND
NORTHEASTERN STATES. LAYER PWATS WITHIN THIS PLUME WL EXCEED 2
ONCE AGAIN THIS AFTERNOON...AND WITH SEVERAL WEAK EMBEDDED
SHORTWAVES IN THE WEAK UPPER SOUTHWEST FLOW...CONVECTIVE
INITIATION AND LOCALLY HEAVY RAINFALL WONT BE HARD TO COME BY
LATER THIS AFTERNOON. COVERAGE OF 40-50 PERCENT EXPECTED DURING
THE AFTERNOON AND EVENING HOURS. AFTN HEAT INDICES BRIEFLY REACH
BETWEEN 100 AND 105 ACROSS THE LOWER SUSQ...QUITE UNCOMFORTABLE
INDEED BUT INSUFFICIENT FOR HEAT ADVISORY ISSUANCE. EAST AND SOUTH
OF MY FORECAST AREAS...EXCESSIVE HEAT WARNINGS REMAIN POSTED FOR
MUCH OF NJ...DE AND THE PIEDMONT REGION OF SOUTHEAST PA INTO
SUNDAY.

LONG TERM (TONIGHT THROUGH FRIDAY)...
FORECAST FOR THE NEXT SEVERAL DAYS READS LIKE A BROKEN RECORD AS
LITTLE CHANGE IN THE OVERALL SYNOPTIC PATTERN DRIVING OUR LOCAL
SENSIBLE WEATHER IS FORESEEN. PERSISTENT ZONAL FLOW TO OUR NORTH
FROM THE NRN GLAKS INTO SOUTHERN ONTARIO AND QUEBEC WILL KEEP ANY
REFRESHING AIR MASSES AT BAY THROUGH THE WEEKEND. YET ANOTHER
FRONTAL BOUNDARY SHOULD APPROACH FROM THE OHIO VALLEY LATE SUNDAY
AND MONDAY. THIS PROMISES AT LEAST THE POTENTIAL FOR SOME RELIEF
IN THE FORM OF LOWER DEWPOINTS/PWATS BY TUESDAY AS UPPER RIDGE IS
DEPRESSED SOMEWHAT SOUTHWARD TOWARDS THE MID ATLANTIC COAST.
HOWEVER...GIVEN SEVERAL SIMILARLY ADVERTISED SCENARIOS OVER THE
PAST 1-2 WEEKS WHICH DID NOT MATERIALIZE...WILL NOT BITE TOO HARD
AS PERSISTENCE IN THIS PATTERN SEEMS THE BEST COURSE OF ACTION AT
THIS TIME. A MORE MEANINGFUL COOLDOWN *MAY* BE IN THE CARDS FOR NET
WEEKEND AS LARGE UPPER RIDGE PUNCHES UP INTO BRITISH COLUMBIA AND
ALBERTA...POTENTIALLY HELPING TO DRIVE A STRONG COLD FRONT ACROSS
THE GLAKS...OHIO VALLEY AND POINTS EASTWARD...BUT OVERALL
CONFIDENCE IN THIS SOLUTION...TOO...REMAINS LOW AT THIS TIME.

AVIATION...
NO SIG CHANGES TO CURRENT WEATHER PATTERN WITH FOG AND HAZE
OVERNIGHT LOWERING VISIBILITIES INTO MVFR RANGE AT MOST TERMINAL
SITES WITH LOCALIZED IFR VIS. BY LATE MORNING/EARLY AFTN CONVECTION
WILL DEVELOP ALONG COLD FRONT ACROSS NW PA. SCT SHOWERS AND TSTMS
WILL LOWER VIS AND CIGS AT TIMES ESPECIALLY AT WESTERN TERMINAL
SITES. LOWERED VIS DUE TO FOG AND HAZE WILL RETURN SAT EVENING AND
LAST OVERNIGHT AT MOST SITES.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LAMBERT
Hazardous weather outlook, Aug 13, 3:08 AM EST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
408 AM EDT SAT AUG 13 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-140807-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
408 AM EDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 13, 8:38 AM EST, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
938 AM EDT SAT AUG 13 2005

PAZ036-056-057-059-063>066-132215-
FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
938 AM EDT SAT AUG 13 2005

...HEAT INDICES AROUND 100 DEGREES FOR THIS AFTERNOON...

ABUNDANT SUNSHINE WILL BRING ANOTHER HOT DAY TO THE
REGION...ALLOWING TEMPERATURES TO CLIMB INTO THE MID 90S THIS
AFTERNOON. THE HOT TEMPERATURES COMBINED WITH DEWPOINTS IN THE LOW
TO MID 70S WILL CREATE A HEAT INDEX BETWEEN 100 AND 104 DEGREES
BETWEEN NOON AND 6 PM TODAY.

LIMIT ANY STRENUOUS OUTDOOR ACTIVITY TO THE MORNING OR EARLY
EVENING HOURS TO AVOID THE RISK OF HEAT EXHAUSTION OR HEAT STROKE.
IF YOU MUST BE OUTSIDE DURING THE PEAK HEAT...DRINK PLENTY OF
WATER AND TAKE FREQUENT BREAKS IN THE SHADE OR AIR CONDITIONING.
IF YOU LIVE IN A BUILDING WITHOUT AIR CONDITIONING...TRY SEEKING
RELIEF FROM THE HEAT BY GOING TO A SHOPPING MALL OR MOVIE THEATER.
Special weather statement, Aug 13, 12:03 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
103 PM EDT SAT AUG 13 2005

PAZ035-036-131830-
FRANKLIN-FULTON-
103 PM EDT SAT AUG 13 2005

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN AND FULTON COUNTIES...

AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF BREEZEWOOD...MOVING EAST AT
5 MPH. THE THUNDERSTORM WILL BE NEAR SALUVIA AROUND 135 PM...SIDELING
HILL REST AREA...HARRISSONVILLE AROUND 150 PM...MCCONNELLSBURG AROUND
210 PM AND FORT LITTLETON AROUND 230 PM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS
STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT
Special weather statement, Aug 13, 12:06 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
106 PM EDT SAT AUG 13 2005

PAZ006-011-012-018-019-037-041-042-045-046-049>053-058-132300-
POTTER-CAMERON-NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-
TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-
SCHUYLKILL-
106 PM EDT SAT AUG 13 2005

...SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE FROM THE MID
AFTERNOON THROUGH EARLY EVENING HOURS TODAY...

A COLD FRONT NEAR THE PENNSYLVANIA...NEW YORK BORDER WILL MOVE
SLOWLY SOUTH AND INTERACT WITH THE HOT AND HUMID AIRMASS ACROSS
NORTH CENTRAL PENNSYLVANIA AND THE MIDDLE SUSQUEHANNA VALLEY.

THUNDERSTORMS DEVELOPING ACROSS THE REGION FROM INTERSTATE 80
NORTH WILL STRENGTHEN AND BECOME MORE NUMEROUS DURING THE MID TO
LATE AFTERNOON HOURS...AND GRADUALLY SPREAD SOUTH AND EAST.

IN ADDITION TO FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING AND
HEAVY RAIN...STRONG DAMAGING WINDS IN EXCESS OF 60 MPH...AND HAIL
WILL BE POSSIBLE WITH SOME OF THE STORMS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA FOR UPDATES.
FOR ADDITIONAL INFORMATION...VISIT OUR WEBSITE AT
WEATHER.GOV/STATECOLLEGE.
Special weather statement, Aug 13, 12:56 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
156 PM EDT SAT AUG 13 2005

PAZ004>006-037-132000-
MCKEAN-POTTER-TIOGA-WARREN-
156 PM EDT SAT AUG 13 2005

...A NEARLY STATIONARY LINE OF STRONG THUNDERSTORMS WILL AFFECT
CENTRAL AND NORTHERN PORTIONS OF MCKEAN...WARREN...TIOGA AND POTTER
COUNTIES THROUGH 4 PM EDT...

AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS DEVELOPING ALONG A LINE EXTENDING FROM 8 MILES
SOUTHEAST OF JAMESTOWN TO 11 MILES WEST OF ATHENS...MOVING EAST AT
15 MPH. NUMEROUS...TRAINING THUNDERSTORMS NEAR AND TO THE NORTH OF
STATE ROUTE 6 WILL BRING LOCALLY HEAVY RAINFALL OF 1 TO 2
INCHES...POSSIBLY CAUSING MINOR FLOODING OF POOR DRAINAGE AREAS AND
SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THESE
STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT
Special weather statement, Aug 13, 2:08 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
308 PM EDT SAT AUG 13 2005

PAZ056-063-132015-
CUMBERLAND-PERRY-
308 PM EDT SAT AUG 13 2005

...STRONG THUNDERSTORMS WILL AFFECT CUMBERLAND AND PERRY COUNTIES
THROUGH 415 PM EDT...

AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 8 MILES NORTHWEST OF CARLISLE...TO NEAR
LANDISBURG AND LOYSVILLE MOVING EAST AT 15 MPH. THE THUNDERSTORMS
WILL BE NEAR CARLISLE SPRINGS AROUND 320 PM...SHERMANSDALE...NEW
BLOOMFIELD AROUND 325 PM...WERTZVILLE AROUND 355 PM...DUNCANNON
AROUND 400 PM...AMITY HALL AROUND 405 PM AND MONTGOMERY FERRY AROUND
410 PM.

A 15 TO 30 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

EXPECT INTENSE LIGHTNING FROM THE THUNDERSTORMS. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT

The radar

The State College radar (KCCX), 87 km away, was scanning. The volume nearest the first event began at 19:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
August 13, 2:10 PM EST
Where
Perry County, Landisburg
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.350, -77.300

Thunderstorm winds knocked down trees and wires in Landisburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469815.